When Rheumatoid Arthritis Causes Skin Problems

Rheumatoid arthritis (RA) mainly affects the joints. But it, and many of the medications that treat it, can also affect the skin. Do you recognize any of these problems?

Rheumatoid Nodules

About 1 in 5 of people with rheumatoid arthritis get rheumatoid nodules. These hard lumps of tissue range in size from about the size of a pea to as large as a ping pong ball. They may develop under the skin over bony areas such as the elbow, ankle, or finger. They can also form on organs such as the lungs.

For some people, treatment with “DMARDs” (disease-modifying antirheumatic drugs) or steroid shots may shrink nodules. You may need surgery to remove them if they get infected or become painful.

Skin Rash and Ulcers

It’s rare, but in some people, nodules are a sign that they have rheumatoid vasculitis, which is inflammation of the small and medium-sized blood vessels.

Only about 1 in 100 people with rheumatoid arthritis get vasculitis. The most commonly affected blood vessels are arteries that carry blood to the skin, nerves, and internal organs.

When the small vessels of the fingertips and around the nails are affected, the result can be small pits on the fingertips or small sores or redness around the nail.

If it happens in larger blood vessels, it can cause a painful rash, often on the legs. In serious cases, ulcers can form and there’s a chance they could become infected.

Medication Side Effects

The skin problems people with RA have are often related to the medications they take to ease symptoms or control their disease. Drug-related skin problems include:

Skin rashes . This can happen if you take drugs such as:

A skin rash can be a sign of an allergic reaction to a drug. So you should let your doctor know if your skin breaks out or starts itching.

Depending on the type of rash you have and how severe it is, your doctor may lower the dose or stop your medication altogether. In some cases, you may need another drug, such as a corticosteroid or antihistamine, to stop the reaction.

Continued

Easy bruising. Certain arthritis medications make you more likely to bruise because they thin the skin or interfere with blood clotting. These include aspirin and steroids such as prednisone.

Sun sensitivity. Drugs that can make your skin more sensitive to sun include:

If you take medicines that do this, avoid direct sunlight, especially between the hours of 10 a.m. and 2 p.m. Don’t use tanning beds. When outdoors, wear protective clothing, such as a long-sleeved shirt, pants, and a wide-brimmed hat. Use a sunscreen with an SPF of 30 or more that protects against UVA and UVB rays.

WebMD Medical Reference Reviewed by David Zelman, MD on June 07, 2017

Sources

SOURCES:

University of Maryland Medical Center: "Rheumatoid Arthritis -- Symptoms."

University of Washington School of Medicine: "Rheumatoid Arthritis."

The Johns Hopkins Vasculitis Center: "Rheumatoid Vasculitis Information."

Cleveland Clinic: "Rheumatoid Vasculitis."

University of Maryland Medical Center: "Cutaneous Drug Reactions."

University of Maryland Medical Center: "Rheumatoid Arthritis -- Medications."

The Johns Hopkins Vasculitis Center: "Prednisone."

Hospital for Special Surgery: "Sun, Your Arthritis, and Your Medications."

FDA.

© 2017 WebMD, LLC. All rights reserved.

Pagination